Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243474] of Richard T. Durrett

Papers Published

  1. Durrett, R; Levin, S, Spatial aspects of interspecific competition, Theoretical Population Biology, vol. 53 no. 1 (1998), pp. 30-43, ISSN 0040-5809 [doi]
    (last updated on 2019/04/22)

    Using several variants of a stochastic spatial model introduced by Silvertown et al., we investigate the effect of spatial distribution of individuals on the outcome of competition. First, we prove rigorously that if one species has a competitive advantage over each of the others, then eventually it takes over all the sites in the system. Second, we examine tradeoffs between competition and dispersal distance in a two-species system. Third, we consider a cyclic competitive relationship between three types. In this case, a nonspatial treatment leads to densities that follow neutrally stable cycles or even unstable spiral solutions, while a spatial model yields a stationary distribution with an interesting spatial structure.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320